Viramune vs. Isentress
Jun 2, 2010
I am considering beginning treatment on a regimen of Truvada plus either Viramune or Isentress. Can you summarize the pros and cons of Viramune vs. Isentress? Thank you!
Response from Dr. McGowan
Thanks for your post.
Viramune is a non-nucleoside reverse transcriptase inhibitor (NNRTI or "non-nuc") that kills the virus by blocking its ability to copy it's genes. The drug has been around for almost 15 years. It has a few limitations: it should not be started for women with CD4 count above 250 or men with CD4 count above 400 since side effects may be more common. It can cause a "hypersensitivity" reaction, which is like a bad allergic reaction that is more common if started with high CD4 count. It may also cause rash, including severe rash rarely, and inflammation of the liver. Side effects may be more common in women. The dose is started at 1 pill a day for 2 weeks and increased to 1 pill twice daily to decrease the risk from side effects. That being said, once a person is safely on Viramune it is very well tolerated and has a low risk for cholesterol and other body/appearance side effects.
Isentress is a newer medicine that is an integrase inhibitor (blocks the virus from inserting its gene into the chromosome of the CD4 cell). It is one of the recommended first line treatments by the DHHS expert panel in the US. It also has to be taken twice daily and is usually well tolerated (occasional muscle aches, rash). It also is fairly safe on the cholesterol levels and has fewer interactions with other medicines than viramune.
Isentress is a preferred drug for first line treatment by the DHHS while Viramune is an alternate choice.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Echinacea Conflict With Hiv Drugs?
- If You Have Hiv But You Are Undetectable Can You Still Give Someone Hiv While Having Sex?
- Will You Have Hpv Genital Warts Your Whole Life?
- Where On The Body Can Shingles Break Out?
- What Doctor Treats Herpes?
- What Color Is The Fluid Inside Herpes Blisters?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.